Alert archive / Minnesota / Tornado Warnings in 2004
Tornado Warning 11, NWS Duluth, MN
NWS Duluth, MN issued this tornado warning at Oct 29, 2004, 6:38 PM CDT for Pine County, Minnesota. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Oct 29, 2004, 6:38 PM CDT (23:38 UTC)
- Expired
- Oct 29, 2004, 7:30 PM CDT
- In force
- 52 min
- Issued by
- NWS Duluth, MN
- Area
- Counties, with a storm outline in the text
County Pine County, MN
The radar
The Minneapolis radar (KMPX), 113 km from the middle of the area, began a volume at 23:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Oct 29, 3:35 PM CDT | Tornado Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.6 hours before the alert went out and 113 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1021 J/kg
- Mixed-layer CIN
- -14 J/kg
- Mixed-layer LCL
- 508 m above ground
- 0-6 km bulk shear
- 53 kt
- 0-1 km storm-relative helicity
- 89 m²/s²
- 0-3 km storm-relative helicity
- 136 m²/s²
- Significant tornado parameter
- 0.5
- Supercell composite
- 2.3
The text
As transmitted, in the capitals the NWS used until 2016.
000 WFUS53 KDLH 292338 TORDLH MNC115-300030- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE DULUTH MN 636 PM CDT FRI OCT 29 2004 THE NATIONAL WEATHER SERVICE HAS ISSUED A * TORNADO WARNING FOR... PINE COUNTY IN EAST CENTRAL MINNESOTA * UNTIL 730 PM CDT * AT 636 PM CDT...DOPPLER RADAR INDICATED A TORNADO 8 MILES SOUTHWEST OF GREELY...OR ABOUT 27 MILES SOUTHWEST OF HINCKLEY...MOVING NORTHEAST AT 30 MPH. * THIS TORNADO WILL BE NEAR... GREELY AROUND 645 PM CDT... WEST ROCK AROUND 650 PM CDT... PINE CITY AROUND 655 PM CDT... THIS TORNADO WARNING REPLACES THE SEVERE THUNDERSTORM WARNING WHICH WAS IN EFFECT FOR THE SAME AREA. IF YOU ARE IN THE PATH OF THE TORNADO...GET TO A BASEMENT OR SMALL INTERIOR ROOM ON THE LOWEST FLOOR. IF CAUGHT OUTDOORS...LIE FLAT IN A DITCH OR RAVINE. IF YOU ARE IN A MOBILE HOME...ABANDON IT AND GO TO A NEARBY STURDY BUILDING. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD IN ADDITION TO THE TORNADO...DAMAGING WINDS AND LARGE HAIL ARE LIKELY IN THE WARNED AREA. IF YOU ARE IN OR NEAR THE PATH OF THIS TORNADO... GO TO A BASEMENT OR A SMALL INTERIOR ROOM ON THE LOWEST FLOOR IF YOU ARE IN A MOBILE HOME...CAMPER OR ARE CAUGHT OUTDOORS SEEK STURDY SHELTER. AS A LAST RESORT...LIE FLAT IN A DITCH AND COVER YOUR HEAD LAT...LON 4559 9347 4549 9326 4608 9246 4630 9291 $$ BERDES
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Duluth, MN wrote its last area forecast discussion before this tornado warning went out at Oct 29, 1:45 PM CDT, 4 hours 53 minutes earlier.
Area forecast discussion, Oct 29, 1:45 PM CDT, 4 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE DULUTH MN 145 PM CDT FRI OCT 29 2004 .DISCUSSION...A LOW PRESSURE SYSTEM OVER THE CENTRAL PLAINS WILL BE THE MAIN FORECAST FOCUS AS IT LIFTS NORTHEAST ACROSS OUR CWA TONIGHT AND TOMORROW. CLOUDS AND FOG ARE STILL IN PLACE ACROSS NERN MN AND NWRN EARLY THIS AFTERNOON...AND DO NOT EXPECT IT TO LIFT ANYTIME SOON WITH MOIST BOUNDARY LAYER AND EASTERLY FLOW. A FEW SHOWERS AND THUNDERSTORMS HAVE DEVELOPED ALREADY THIS AFTERNOON...BUT THEY HAVE BEEN ISOLATED AND RELATIVELY WEAK. SURFACE LOW PRESSURE OVER EAST CNTRL SOUTH DAKOTA WILL CONTINUE TO MOVE NORTHEAST TOWARDS OUR FORECAST AREA...INCREASING THE CHANCE OF SHOWERS AND THUNDERSTORMS ACROSS OUR CWA LATE THIS AFTERNOON AND TONIGHT. THE ASSOCIATED WARM FRONT WILL BE A FOCUS FOR THUNDERSTORMS DEVELOPMENT...MAINLY FROM ELEVATED CAPE. HOWEVER DUE TO WEAK TO MODERATE INSTABILITY AND STRONG SHEAR...SEVERE THUNDERSTORMS ARE POSSIBLE THROUGH THIS EVENING WITH A RISK OF TORNADOES...LARGE HAIL AND DAMAGING WINDS. AFTER THE LOW AND COLD FRONT HAVE PASSES...THE SEVERE THUNDERSTORMS THREAT WILL END...BUT PROBABLY NOT UNTIL LATE TONIGHT OR EARLY TOMORROW MORNING. ALSO ASSOCIATED WITH THIS LOW WILL BE MODERATE TO HEAVY RAIN WHICH SHOULD OCCUR ACROSS OUR ENTIRE CWA. HOWEVER THE RAIN WILL BE MORE STEADY ACROSS OUR MINNESOTA ZONES DUE TO LIFT ASSOCIATED FROM THE STRONG UPPER LEVEL WAVE. ON SATURDAY THE LOW WILL BE TO THE EAST OF OUR FORECAST AREA...HOWEVER WITH WRAP AROUND MOISTURE AND DPVA...RAIN SHOULD CONTINUE IN THE MORNING...THEN BEGIN TO SCATTER OUT IN THE AFTERNOON. BY SATURDAY EVENING...CONDITIONS SHOULD BE MOSTLY DRY. HIGH PRESSURE THEN BUILDS ACROSS THE UPPER MIDWEST KEEPING CONDITIONS DRY THROUGH MONDAY. .DLH...WATCHES/WARNINGS/ADVISORIES MN...NONE. WI...NONE. BERDES
Hazardous weather outlook, Oct 29, 12:30 PM CDT, 6 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE DULUTH MN 1230 PM CDT FRI OCT 29 2004 MNZ010>012-018>021-025-026-033>038-WIZ001>004-006>009-301230- ASHLAND-BAYFIELD-BURNETT-C. ST. LOUIS-CROW WING-DOUGLAS-IRON- KOOCHICHING-N. AITKIN-N. CASS-N. ITASCA-N. LAKE/N. COOK-N. ST. LOUIS- PINE-PRICE-S. AITKIN-S. CASS-S. COOK/LAKESHORE-S. ITASCA- S. LAKE/LAKESHORE-S. ST. LOUIS/CARLTON-SAWYER-WASHBURN- 1230 PM CDT FRI OCT 29 2004 ...MODERATE RISK OF SEVERE THUNDERSTORMS THIS AFTERNOON AND THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEASTERN MINNESOTA AND NORTHWESTERN WISCONSIN. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON AND EVENING ACROSS ALL OF NORTHEASTERN MINNESOTA AND NORTHWEST WISCONSIN. THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ALONG AND SOUTH OF A LINE FROM MCGRATH MN TO KERRICK MN TO EDGEWATER WI. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS TO THE NORTH OF THE MODERATE RISK AREA AND TO THE SOUTH OF A LINE FROM CASS LAKE TO ELY TO GRAND MARAIS. SOME OF THESE THUNDERSTORMS MAY PRODUCE TORNADOES...LARGE HAIL AND DAMAGING WINDS. STRONG NORTHEAST WINDS UP TO 30 KNOTS AND WAVES OF 3 TO 5 FT ARE EXPECTED TONIGHT. THIS WILL CREATE DANGEROUS CONDITIONS FOR BOATERS ON WESTERN LAKE SUPERIOR WHERE A SMALL CRAFT ADVISORY IS EXPECTED. SEE THE NEARSHORE MARINE FORECAST ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE FOR MORE DETAILS. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY STRONG NORTH WINDS WINDS UP TO 30 KNOTS AND WAVES OF 3 TO 7 FT ARE EXPECTED SATURDAY AND SATURDAY NIGHT. THIS WILL CREATE DANGEROUS CONDITIONS FOR BOATERS ON WESTERN LAKE SUPERIOR WHERE A SMALL CRAFT ADVISORY IS EXPECTED. SEE THE NEARSHORE MARINE FORECAST ISSUED BY THE DULUTH NATIONAL WEATHER SERVICE FOR MORE DETAILS. ...SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTERS MAY NEED ACTIVATION THIS AFTERNOON AND THIS EVENING. && MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL: HTTP://WWW.CRH.NOAA.GOV/DLH BERDES
The office that day
Everything else NWS Duluth, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 6:29 PM CDT | Severe Thunderstorm Warning | DLH | Pine | 61 min |
Nearby
Tornado Warnings in Minnesota, 2004Every tornado warning in 2004Tornadoes in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.